Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK

Q:

1/8/2020
A 33 year-old male with dermatographia, urticaria, hx of seizures put on lamictal had SJS four years ago. Over the last year took acetaminophen- delayed diffuse maculopapular rash with no biopsy done or labs. Then took ibuprofen and similar rash with no biopsy. Given acetaminophen with codeine last few weeks and similar eruption. Pictures consistent with maculopapular diffuse eruption- not urticaria. Sent for evaluation of pain control and safety of medications for PO intake.

A:

I asked Roland Solensky, MD, to provide input on your question. His response is as follows:

"Given that both acetaminophen and ibuprofen caused cutaneous reactions, it is likely that most other NSAIDs will also, so the simplest advice would be to avoid them all. However, this leaves the patient with very little pain med options, therefore, given the mild nature of the reactions, it would be reasonable to try Celecoxib. For these types of reactions (as opposed to AERD type reactions), there is little to no evidence of desensitization being helpful. Also, there is no role for skin testing."

I hope this is helpful for you and your patient.

Regards,
Daniel J. Jackson, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter